UPDATE 1-Canada's Flaherty reveals skin disease, explains bloating

Thu Jan 31, 2013 10:51am EST
 
Email This Article |
Share This Article
  • Facebook
  • LinkedIn
  • Twitter
| Print This Article | Single Page
[-] Text [+]

* Flaherty taking steroids to treat rare skin condition

* Side effects include weight gain, bloating, sleeplessness

* Spokesman says Flaherty's ability to do job not affected

OTTAWA, Jan 31 (Reuters) - Canadian Finance Minister Jim Flaherty revealed on Thursday he is suffering from a serious skin disease and is taking steroids that make him appear bloated and red-faced, but that the problem is not preventing him from doing his job.

Flaherty's health has been a source of speculation in Ottawa for months because of his changed appearance.

The minister, 63, has had the rare condition, called bullous pemphigoid, for nearly a year, his office said in a statement.

"This treatment has in no way impacted Minister Flaherty's ability to do his job," Flaherty's chief spokesman, Dan Miles, said in the statement. "The minister says the condition is clearing up and he is hopeful his appearance will return to normal in the near future."

The condition causes blisters on the skin and usually affects people older than 60, according to the Mayo Clinic.

Flaherty's doctor has prescribed a steroid called prednisone, which has side effects such as bloating, weight gain, redness in the face and bouts of sleeplessness.   Continued...